Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 72, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jun 3, 2011, 10:10 PM CDT for Cook County, Minnesota. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 3, 2011, 10:10 PM CDT (03:10 UTC)
- Expired
- Jun 3, 2011, 10:30 PM CDT
- In force
- 20 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Cook County, MN
The radar
The Marquette radar (KMQT), 225 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 5:28 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 3.2 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2035 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 892 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
773
WUUS53 KDLH 040310
SVRDLH
MNC031-040330-
/O.NEW.KDLH.SV.W.0072.110604T0310Z-110604T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
1010 PM CDT FRI JUN 3 2011
THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME EAST CENTRAL COOK COUNTY IN NORTHEAST MINNESOTA...
* UNTIL 1030 PM CDT/1130 PM EDT/
* AT 1004 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 11 MILES SOUTH OF GRAND PORTAGE...OR 29 MILES EAST OF GRAND
MARAIS...AND MOVING NORTHEAST AT 55 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EXTREME
EAST CENTRAL COOK COUNTY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT SATURDAY
MORNING/100 AM EDT SATURDAY MORNING/ FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
LAT...LON 4800 8949 4798 8961 4795 8963 4794 8969
4789 8977 4794 8985 4802 8969 4802 8957
4806 8950 4804 8947
TIME...MOT...LOC 0309Z 228DEG 46KT 4785 8966
WIND...HAIL 60MPH 1.50IN
$$
MELDE1 follow-up statement
348
WWUS53 KDLH 040330
SVSDLH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1030 PM CDT FRI JUN 3 2011
MNC031-040340-
/O.EXP.KDLH.SV.W.0072.000000T0000Z-110604T0330Z/
COOK MN-
1030 PM CDT FRI JUN 3 2011
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME EAST CENTRAL COOK
COUNTY HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4800 8949 4798 8961 4795 8963 4794 8969
4789 8977 4794 8985 4802 8969 4802 8957
4806 8950 4804 8947
TIME...MOT...LOC 0330Z 228DEG 46KT 4803 8936
$$
MELDEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 7:26 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, Jun 3, 7:26 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 726 PM CDT FRI JUN 3 2011 .MESOSCALE UPDATE...CONCERNING SEVERE THUNDERSTORM POTENTIAL FROM LAKE MILLE LACS EASTWARD TO NW WISCONSIN THRU 10 PM... SIGNIFICANT SEVERE STORMS REMAIN POSSIBLE THIS EVENING IF CAP CAN BE BROKEN AND BOUNDARY LAYER ROOTED STORMS CAN SUSTAIN. MAIN AREAS OF CONCERN ARE THE MN ARROWHEAD AND FROM LAKE MILLE LACS EAST INTO NW WISCONSIN AS MAIN IMPULSE TRANSLATES NEWD ACROSS THE AREA OVER THE NEXT COUPLE HOURS. THUS FAR..STORMS HAVE BEEN UNABLE TO ROOT INTO BOUNDARY LAYER BASED INSTABILITY AND SUSTAIN. -50C CLOUD TOPS ON THE IRON RANGE STORM SUGGEST THAT PARCELS ARE BEING DILUTED OR ARE PRIMARILY ORIGINATING FROM A LAYER OFF THE TOP OF THE UNSTABLE BOUNDARY LAYER AS -50C TEMPS ARE CONSIDERABLY WARMER THAN ANVIL TEMPS DERIVED FROM PARCEL THEORY ON OBSERVED/MODEL SOUNDINGS. LATEST TAMDAR AND 00Z MPX SOUNDING SEEM TO SUPPORT THIS THINKING. UPPER LEVEL IMPULSE IS NOW TRAVERSING NEWD ACROSS CENTRAL MN PER LATEST SATELLITE IMAGERY..AND IF WE ARE NOT ABLE TO DEVELOP/SUSTAIN DEEP CONVECTION WITHIN THE NEXT COUPLE OF HOURS..THREAT FOR TORNADOES AND VERY LARGE HAIL WILL DIMINISH GREATLY. HOWEVER..RADAR DATA CONTINUES TO INDICATE THAT WE ARE VERY CLOSE TO BREACHING THE CAP..WITH NEW TOWERS/ECHOES NOW GOING UP NEAR LAKE MILLE LACS. CONDITIONAL SIGNIFICANT SEVERE THREAT CONTINUES TO EXIST ACROSS THE SOUTHERN SECTIONS OF THE DLH CWA AS INSTABILITY/SHEAR IS MORE THAN SUFFICIENT FOR SUPERCELLS ACROSS ECENT MN AND NW WISCONSIN TO THE EAST OF THESE NEW ECHOES..AND LOW LEVEL KINEMATIC PARAMETERS REMAIN VERY FAVORABLE FOR TORNADOES. MILLER && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. &&
Hazardous weather outlook, Jun 3, 12:33 PM CDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 1233 PM CDT FRI JUN 3 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-041000- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 1233 PM CDT FRI JUN 3 2011 ...SEVERE THUNDERSTORM EXPECTED ACROSS MUCH OF THE REGION THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP ALONG AND EAST OF A COLD FRONT DURING THE EARLY TO MID AFTERNOON HOURS TODAY IN CENTRAL MINNESOTA... AND PERSIST INTO THIS EVENING ACROSS THE MINNESOTA ARROWHEAD AND NORTHWEST WISCONSIN. THE COMBINATION OF INSTABILITY AND WIND SHEAR IN PLACE WILL BE VERY FAVORABLE FOR STORMS TO BECOME SEVERE... INCLUDING SUPERCELL THUNDERSTORMS CAPABLE OF VERY LARGE... DAMAGING HAIL... AND TORNADOES. THE GREATEST RISK FOR GOLF BALL OR LARGER SIZE HAIL AND TORNADOES IS EXPECTED WITH THE MOST INTENSE STORMS GENERALLY ALONG AND SOUTH OF HIGHWAY 2 IN MINNESOTA AND WISCONSIN... FROM THE BRAINERD LAKES... LAKE MILLE LACS AND EMILY AREAS... EASTWARD ACROSS THE INTERSTATE 35 AND HIGHWAY 53 CORRIDORS INTO NORTHWEST WISCONSIN... INCLUDING HAYWARD... GRANTSBURG... SPOONER... WINTER AND PARK FALLS. OTHER SEVERE STORMS ARE LIKELY TO AFFECT NORTHERN MINNESOTA AND THE MINNESOTA ARROWHEAD... INCLUDING DULUTH-SUPERIOR... THE IRON RANGE... ELY AND THE GUNFLINT TRAIL AND BOUNDARY WATERS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...HOWEVER THE THREAT FOR A TORNADO CANNOT BE RULED OUT ACROSS NORTHERN MINNESOTA AS WELL. PEOPLE ARE URGED TO STAY IN TUNE WITH THE LATEST WEATHER INFORMATION THIS AFTERNOON AND EVENING. PLEASE SEE: WWW.CRH.NOAA.GOV/WXSTORY.PHP?SITE=DLH FOR A GRAPHICAL DEPICTION OF THE SEVERE WEATHER RISK AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN MINNESOTA ON SATURDAY...AND FOR THE REMAINDER OF THE NORTHLAND SUNDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 2 PM AND MIDNIGHT THIS AFTERNOON AND EVENING. LSZ121-140>148-040930- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 1233 PM CDT FRI JUN 3 2011 ...STRONG TO SEVERE THUNDERSTORMS MAY AFFECT WESTERN LAKE SUPERIOR THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO AFFECT MUCH OF WESTERN LAKE SUPERIOR BETWEEN 2 PM AND MIDNIGHT THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL PRODUCE LARGE HAIL... STRONG WINDS... PERHAPS IN EXCESS OF 50 KNOTS... LOCAL WAVES UP TO 8 FEET... AND FREQUENT LIGHTNING. BOATERS AND SHIP CAPTIANS ARE URGED TO STAY IN TUNE WITH THE LATEST WEATHER INFORMATION THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS FROM SUNDAY NIGHT THROUGH THURSDAY. MILLER MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Jun 3, 7:31 PM CDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 731 PM CDT FRI JUN 3 2011 MNZ019-040045- CENTRAL ST. LOUIS- 731 PM CDT FRI JUN 3 2011 ...STRONG THUNDERSTORM JUS EAST OF EVELETH... AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR GILBERT...MOVING NORTHEAST AT 40 MPH. THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS... LOCATIONS IMPACTED INCLUDE... MCKINLEY... BIWABIK... WYNNE LAKE... AURORA... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4765 9233 4748 9218 4738 9253 4749 9258 MILLER
Special weather statement, Jun 3, 8:05 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
805 PM CDT FRI JUN 3 2011
WIZ002-040115-
BAYFIELD-
805 PM CDT FRI JUN 3 2011
...STRONG THUNDERSTORMS STRENGTHENING OVER THE BAYFIELD PENINSULA...
AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER NORTHWEST BAYFIELD COUNTY... FROM IRON
RIVER... TO HERBSTER AND CONUCOPIA...MOVING NORTHEAST AT 50 MPH.
STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND GUSTS
UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
HERBSTER... CORNUCOPIA...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4656 9155 4678 9148 4681 9136 4689 9118
4689 9117 4687 9118 4687 9111 4690 9105
4692 9103 4693 9086 4670 9097 4651 9124
MILLERLocal storm report, Jun 3, 8:27 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
827 PM CDT FRI JUN 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL CORNUCOPIA 46.86N 91.10W
06/03/2011 E0.88 INCH BAYFIELD WI PUBLIC
&&
MELDELocal storm report, Jun 3, 9:03 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
903 PM CDT FRI JUN 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL RED CLIFF 46.86N 90.79W
06/03/2011 E1.00 INCH BAYFIELD WI PUBLIC
TIME ESTIMATED FROM RADAR
&&
MELDESpecial weather statement, Jun 3, 9:45 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
945 PM CDT FRI JUN 3 2011
WIZ003-008-040300-
ASHLAND-SAWYER-
945 PM CDT FRI JUN 3 2011
...STRONG THUNDERSTORMS DEVELOPING OVER SAWYER COUNTY...
AT 945 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF RADISSON...MOVING NORTHEAST
AT 35 MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
WINTER... LORETTA...
CHIPPEWA FLOWAGE SERIES OF LAKES...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4583 9139 4606 9083 4589 9069 4563 9080
4563 9129
MILLERSpecial weather statement, Jun 3, 10:06 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1006 PM CDT FRI JUN 3 2011
MNZ021-040330-
SOUTHERN COOK/NORTH SHORE-
1006 PM CDT FRI JUN 3 2011
...STRONG THUNDERSTORM HEADED FOR GRAND PORTAGE...
AT 1004 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF GRAND PORTAGE...MOVING
NORTHEAST AT 55 MPH.
THIS STORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 45 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS.
* THE THUNDERSTORM WILL BE NEAR...
GRAND PORTAGE BY 1015 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4800 8949 4798 8961 4795 8963 4794 8969
4789 8977 4792 8987 4802 8966 4802 8957
4806 8950 4804 8947
MELDEThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 7:03 PM CDT | Special Weather Statement | DLH | Saint Louis | 12 min |
| Jun 3, 7:31 PM CDT | Special Weather Statement | DLH | Saint Louis | 14 min |
| Jun 3, 8:10 PM CDT | Special Marine Warning | DLH | 65 min | |
| Jun 3, 8:46 PM CDT | Special Marine Warning | DLH | 59 min | |
| Jun 3, 9:30 PM CDT | Special Marine Warning | DLH | 15 min | |
| Jun 3, 9:42 PM CDT | Special Marine Warning | DLH | 63 min | |
| Jun 3, 9:58 PM CDT | Special Marine Warning | DLH | 36 min | |
| Jun 3, 10:06 PM CDT | Special Weather Statement | DLH | 24 min | |
| Jun 3, 11:26 PM CDT | Special Weather Statement | DLH | Cook | 19 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.